Search in the Abstract Database

Abstracts Search 2014

* = Presenting author

P310. Toxicity of thiopurines in patients with inflammatory bowel disease: Frequency and risk factors

N. Ben Mustapha1, A. Labidi1, M. Serghini1, M. Fekih1, J. Boubaker1, A. Filali1, 1La Rabta Hospital, Gastroenterology A, Tunis, Tunisia

Background

The aim of our study was to assess safety of thiopurine therapy in inflammatory bowel disease (IBD) patients and to determine risk factors for adverse events (AE) through a retrospective Tunisian cohort.

Methods

We have conducted a retrospective study including IBD patients treated with thiopurines from 2006 and 2012. Epidemiologic, clinical and therapeutic characteristics were abstracted from medical records. Thiopurine-related AE were sought in each patient. Data entry and analysis were performed by spss version 21.0.

Results

We have colliged 210 patients (98 males and 112 females) of mean age of 29.8 years old (8–62). One hundred sixty-nine patients (80.5%) had Crohn's disease, 27 (12.9%) had ulcerative colitis and 12 (5.7%) had unclassified colitis. AZT and 6MP were prescribed respectively in 206 (98.1%) and 19 (9%) patients. Indications for thiopurines were mainly as maintenance therapy after severe acute colitis in 79 patients (37.6%), prevention of postoperative recurrence of CD in 51 patients (24.4%) and corticosteroid-dependent (CD) IBD in 37 patients (17.6%). During a mean follow-up period of 28.4 months, digestive intolerance (DI) of AZT was noted in 14 patients after 5 months of treatment leading to a switch to 6MP in 10 patients. Immunoallergic reactions occurred in 8 patients [acute pancreatitis (n = 5), cutaneous rash (n = 3)]. Hematologic toxicity was seen in 25 patients after 20 months (2–80) of treatment: lymphopenia (n = 19), neutropenia (n = 11), anemia (n = 15) and thrombopenia (n = 11). Six patients had hepatic toxicity: cholestasis at 3 times the upper limit of normal (ULN) resulting in a dose reduction in 3 patients. Acute hepatic cytolysis at 3 to 9 times ULN occurred in 4 patients after ruling out a viral origin. Regenerative nodular hyperplasia was seen in only 1 patient. There have been one case of acute myeloid leukemia diagnosed 3 months after AZT onset. In univariate analysis, CD patients had significantly less AE (30% vs 70%, p = 0.008). Patients with corticosteroid-resistance profile had les AE with trend to marginal significance (6% vs 94%, p = 0.08). Patients who had extensive ileal involvement and who were more than 20 years old at disease onset developed (DI) less rapidly (respectiveley p = 0.06 and p = 0.04). Immunoallergic reactions seem to occur less commonly among patients who had been previously treated with corticosteroids (p = 0.09).

Conclusion

Use of thiopurines in patients with IBD is overall safe. Hematologic and hepatic toxicities are the most common AE. Clinicians should consider these side effects to optimize thiopurine therapy in IBD patients.